cerebral demyelinating disease developed in a patient during adjuvant therapy with levamisole for malignant melanoma. This patient had no evidence of previous neurologic disease. Levamisole was administered for 5 weeks (total dose, 1,500 mg). Over a period of 3 weeks, the patient became progressively confused and ataxic. MRI with gadolinium enhancement demonstrated prominent multifocal enhancing white matter lesions. CSF examination revealed an inflammatory profile. After discontinuation of treatment with levamisole and a short course of corticosteroid therapy, the patient's condition dramatically improved. MRI also indicated improvement. Observations in our patient suggest that the leukoencephalopathy that developed in previously reported patients who received 5–fluorouracil and levamisole may have been caused at least partly by levamisole.
ASJC Scopus subject areas
- Clinical Neurology